Minnesota, 2015Extreme Cold in Minnesota, January 7, 2015
January 7, 2015 · NWS ARX · 4 events in 4 counties and zones
Wind chills of 35 below or colder occurred across portions of southeast Minnesota on the morning of January 7th. The dangerous wind chills occurred behind an area of low pressure that moved across the central Mississippi River Valley on January 6th and as a strong area of high pressure dropped south out of Canada onto the High Plains.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wind chills of 35 below or colder occurred across portions of southeast Minnesota on the morning of January 7th. The dangerous wind chills occurred behind an area of low pressure that moved across the central Mississippi River Valley on January 6th and as a strong area of high pressure dropped south out of Canada onto the High Plains. These two features combined to push air temperatures down into the single digits and teens below zero with strong northwest winds. The lowest recorded wind chill was 42 below from a mesonet reporting station near Grand Meadow (Mower County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 7, 3:56 AM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Jan 7, 3:56 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
356 AM CST WED JAN 7 2015
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 356 AM CST WED JAN 7 2015
FIRST CONCERN THIS MORNING IS ON WIND CHILL HEADLINES. MANY
LOCATIONS ARE A LITTLE WARMER THIS MORNING VERSUS THE PREVIOUS
FORECAST AND THIS IS CREATING WIND CHILL VALUES IN THE -25 TO -31
RANGE. WE WILL COOL A FEW MORE DEGREES THIS MORNING WITH WINDS
STAYING IN THE 12 TO 20 MPH RANGE WITH GUSTS OF 25 TO 35 MPH AT
TIMES...SO WE SHOULD SEE WIND CHILLS DIP INTO THE -30 TO -38 RANGE
THIS MORNING. WILL MAINTAIN THE WIND CHILL WARNING SINCE
TEMPERATURES ARE EXPECTED TO COOL A FEW MORE DEGREES OVER THE NEXT 2
TO 3 HOURS. OTHERWISE...IT WILL BE A BITTERLY COLD DAY WITH HIGH
TEMPERATURES ONLY MAKING IT INTO THE SINGLE DIGITS BELOW ZERO AT
MOST LOCATIONS. NORTHWEST WINDS WILL CONTINUE TO MAKE IT FEEL EVEN
COLDER WITH WIND CHILL VALUES OF -20 TO -30 EXPECTED INTO THE
AFTERNOON HOURS. A WIND CHILL ADVISORY WILL BE ISSUED ONCE THE
CURRENT WARNING EXPIRES OR IS CANCELLED. THIS ADVISORY WILL LIKELY
BE IN EFFECT FROM THIS AFTERNOON THROUGH MID MORNING THURSDAY FOR
WIND CHILLS OF -20 TO -30.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 356 AM CST WED JAN 7 2015
KEEPING A CLOSE EYE ON ANOTHER ARCTIC COLD FRONT SET TO SWEEP
THROUGH THE AREA THURSDAY INTO THURSDAY NIGHT. A TROUGH WILL SWING
THROUGH THE REGION ON THURSDAY BRINING LIGHT SNOW TO THE AREA.
ACCUMULATIONS WILL RANGE FROM A FEW TENTHS OVER NORTHEAST IOWA TO
AROUND 3 INCHES ACROSS PORTIONS OF NORTH CENTRAL WISCONSIN. BREEZY
SOUTHWEST WINDS OF 13 TO 23 MPH...GUSTING TO AROUND 30 MPH AT TIMES
IN OPEN AREAS...WILL BE FOUND ACROSS MUCH OF THE AREA THURSDAY
MORNING AHEAD OF THE WAVE. PRETTY IMPRESSIVE WINDS ABOVE THE
INVERSION WITH THE NAM SHOWING 60KT WINDS JUST ABOVE 2KFT. SOME
BLOWING AND DRIFTING SNOW IS EXPECTED THURSDAY
MORNING...ESPECIALLY ACROSS THE OPEN AREAS OF SOUTHEAST MINNESOTA
AND NORTHEAST IOWA. AFTER THE LIGHT SNOW THURSDAY AFTERNOON...AN
ARCTIC FRONT WILL SWEEP THROUGH THE REGION BRINGING STRONG
NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO AROUND 43 MPH AT
TIMES IN OPEN AREAS. THIS WILL PRODUCE AREAS OF BLOWING AND
DRIFTING SNOW AND A WINTER WEATHER ADVISORY MAY BE NEEDED. IN
FACT...THERE COULD EVEN BE PERIOD OF BLIZZARD CONDITIONS ALONG AND
WEST OF THE INTERSTATE 35 CORRIDOR ACROSS SOUTHERN MINNESOTA INTO
NORTHERN IOWA. WILL HAVE TO KEEP A VERY CLOSE EYE ON THIS SYSTEM
AND THE FORECAST WIND SPEEDS. BITTERLY COLD CONDITIONS RETURN
THURSDAY NIGHT INTO FRIDAY AND A WIND CHILL ADVISORY IS
LIKELY...WIND CHILLS OF -20 TO -32. WIND CHILLS WILL AGAIN BE A
CONCERN FROM FRIDAY THROUGH SATURDAY MORNING AND A WIND CHILL
ADVISORY IS LOOKING LIKELY FOR THIS PERIOD AS WELL. WE SHOULD SEE
TEMPERATURES IMPROVE LATE THIS WEEKEND INTO EARLY NEXT WEEK.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1044 PM CST TUE JAN 6 2015
A COLD FRONT HAS MOVED THROUGH RST/LSE WITH WINDS COMING AROUND TO
THE NORTHWEST AND GUSTY TO 30KTS. THERE WERE SOME INITIAL DROPS
IN VISIBILITY AT RST DUE TO BLOWING SNOW BUT THAT HAS SINCE
RECEDED AND HAS GONE BACK TO VFR. WHILE THERE ARE SOME MVFR
CEILINGS SCATTERED ABOUT SOUTHEAST MINNESOTA...EXPECT THAT SKIES
WILL BE MAINLY CLEAR OR VFR THROUGH THE NIGHT. WINDS WILL
GRADUALLY DIMINISH THROUGH THE MORNING AND AFTERNOON WEDNESDAY AS
A RIDGE OF HIGH PRESSURE MOVES INTO THE REGION.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL WARNING UNTIL NOON CST TODAY FOR WIZ017-029-032>034-
041>044-053>055-061.
MN...WIND CHILL WARNING UNTIL NOON CST TODAY FOR MNZ079-086>088-
094>096.
IA...WIND CHILL WARNING UNTIL NOON CST TODAY FOR IAZ008>011-018-019-
029-030.
&&
SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...HALBACHHazardous weather outlook, Jan 6, 12:01 PM CST, 17 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1201 PM CST TUE JAN 6 2015
IAZ008-009-018-019-MNZ086-087-094-095-071215-
MITCHELL-HOWARD-FLOYD-CHICKASAW-DODGE-OLMSTED-MOWER-FILLMORE-
1201 PM CST TUE JAN 6 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHEAST MINNESOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PATCHY BLOWING SNOW AND AREAS OF DRIFTING SNOW COULD IMPACT
TRAVEL THIS AFTERNOON INTO TONIGHT.
DANGEROUSLY COLD WIND CHILLS OF 35 TO 45 BELOW ZERO WILL OCCUR
AFTER MIDNIGHT TONIGHT. A WIND CHILL WARNING GOES INTO EFFECT AT
MIDNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WIND CHILL WARNING REMAINS IN EFFECT THROUGH NOON WEDNESDAY FOR
DANGEROUSLY COLD WIND CHILLS OF 35 TO 45 BELOW ZERO.
BITTER TO DANGEROUS COLD WILL CONTINUE FROM WEDNESDAY AFTERNOON
THROUGH SATURDAY MORNING. MORNING AND NIGHT-TIME WIND CHILLS WILL
RANGE FROM 15 TO 35 BELOW ZERO.
.SPOTTER INFORMATION STATEMENT...
NO ACTION IS NEEDED AT THIS TIME.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WIZ017-029-034-042>044-071215-
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
1201 PM CST TUE JAN 6 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN AND NORTH CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
DANGEROUSLY COLD WIND CHILLS OF 30 TO 45 BELOW ZERO WILL OCCUR
AFTER MIDNIGHT TONIGHT. A WIND CHILL WARNING GOES INTO EFFECT AT
MIDNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WIND CHILL WARNING REMAINS IN EFFECT THROUGH NOON WEDNESDAY FOR
DANGEROUSLY COLD WIND CHILLS OF 30 TO 45 BELOW ZERO.
BITTER TO DANGEROUS COLD WILL CONTINUE FROM WEDNESDAY AFTERNOON
THROUGH SATURDAY MORNING. MORNING AND NIGHT-TIME WIND CHILLS WILL
RANGE FROM 15 TO 35 BELOW ZERO.
.SPOTTER INFORMATION STATEMENT...
NO ACTION IS NEEDED AT THIS TIME.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ010-011-029-030-MNZ079-088-096-WIZ032-033-041-053>055-061-
071215-
WINNESHIEK-ALLAMAKEE-FAYETTE-CLAYTON-WABASHA-WINONA-HOUSTON-
BUFFALO-TREMPEALEAU-LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT-
1201 PM CST TUE JAN 6 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...SOUTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
DANGEROUSLY COLD WIND CHILLS OF 30 TO 45 BELOW ZERO AFTER
MIDNIGHT TONIGHT. A WIND CHILL WARNING GOES INTO EFFECT AT
MIDNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WIND CHILL WARNING REMAINS IN EFFECT THROUGH NOON WEDNESDAY FOR
DANGEROUSLY COLD WIND CHILLS OF 30 TO 45 BELOW ZERO.
BITTER TO DANGEROUS COLD WILL CONTINUE FROM WEDNESDAY AFTERNOON
THROUGH SATURDAY MORNING. MORNING AND NIGHT-TIME WIND CHILLS WILL
RANGE FROM 15 TO 35 BELOW ZERO.
.SPOTTER INFORMATION STATEMENT...
NO ACTION IS NEEDED AT THIS TIME.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WETENKAMP/RRS
Extreme Cold/Wind Chill, Mower
- When
- January 7, 5:05 AM CST to 11:05 AM CST
- Where
- Mower forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
Wind chills of 35 below or colder occurred across Mower County on the morning of January 7th. The lowest recorded wind chill was 42 below from a mesonet reporting station near Grand Meadow.
Extreme Cold/Wind Chill, Fillmore
- When
- January 7, 6:50 AM CST to 9:50 AM CST
- Where
- Fillmore forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
Wind chills of 35 below or colder occurred across Fillmore County on the morning of January 7th. The lowest recorded wind chill was 35 below from a mesonet reporting station near Canton.
Extreme Cold/Wind Chill, Olmsted
- When
- January 7, 6:50 AM CST to 9:50 AM CST
- Where
- Olmsted forecast zone
- Reported by
- ASOS
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
Wind chills of 35 below or colder occurred across Olmsted County on the morning of January 7th. The lowest recorded wind chill was 35 below from the automated weather observing equipment at the Rochester airport.
Extreme Cold/Wind Chill, Winona
- When
- January 7, 6:50 AM CST to 9:50 AM CST
- Where
- Winona forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.987, -91.779 (the zone’s center; the record gives no point)
Wind chills of 35 below or colder occurred across Winona County on the morning of January 7th. The lowest recorded wind chill was 36 below from a mesonet reporting station near Ridgeway.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow and Winter Weather in Pennsylvania, January 7, 20152 deaths · 10 injured · 2 events
- Extreme Cold and Cold in Illinois, January 7 to 8, 20151 death · 6 events
- Cold in Nebraska, January 7, 201528 events
- Extreme Cold and Cold in New York, January 7 to 8, 201527 events
- Strong Wind in New Jersey, January 7, 2015$20,000 · 9 events
- Cold in New Jersey, January 7 to 8, 201521 events
- Cold in Wisconsin, January 7 to 8, 201520 events
- Extreme Cold in Vermont, January 7 to 8, 201516 events
- Extreme Cold and Cold in Pennsylvania, January 7 to 8, 201513 events
- Cold in Kentucky, January 7 to 8, 201511 events
- Extreme Cold in Alabama, January 7 to 8, 201511 events
- Cold in North Carolina, January 7 to 8, 201511 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550262, 550261, 550263, 550264.